Do Oral Steroids HAVE To work in MS???

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ConfusedGal
Regular Member


Date Joined Oct 2006
Total Posts : 77
   Posted 10/12/2006 2:16 PM (GMT -6)   
As I said in my previous post, I am waiting for diagnosis but have 5 brain lesions. I was given a week's course of Oral steroids (Medrol) which was tapered down day by day. This was maybe 1 1/2 months ago... It didnt help the numbness in my hand at all...Is it true that steroids always help people with MS?? WOuld the fact that the steroids did NOT help me indicate that it's not MS?? Or were they just not strong enough? Ideas?

uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 10/12/2006 2:45 PM (GMT -6)   
No, oral steroids (or intervenous or injected steroids) don't have to work.  In fact, folks will find that they might work one time, and not the next.  Or work several times in a row, and then not work.  Or work for some symptoms, but not others.
 
The side effects of steroids can be very damaging, especially long-term. Many of us have chosen to not take steroids (in whatever form) because the side effects can be more debilitating than the disease.  And many doctors won't prescribe steroids unless your symptoms affect what doctors call
 
"activities of daily living" -- being able to feed yourself, or dress yourself, or bathe, or eat, or your bladder shuts down, or your legs will no longer support you, or something that makes it extremely difficult to stay at home (not be hospitalized) and care for yourself. Doctors will avoid giving steroids for things like sensory stuff (burning, tingling, numbness) and instead give pain meds if the burning is particularly severe, and otherwise have the patient "wait out" the other stuff.
 
...I am not a doctor, nor health professional, and don't pretend to be one, here.....


Mezazinine
Regular Member


Date Joined Aug 2006
Total Posts : 100
   Posted 10/12/2006 7:10 PM (GMT -6)   
I was diagnosed by an episode of numbness on the right side of my body. It was a couple of weeks before I got into a neurologist and had a MRI. By that time, the symptoms were beginning to resolve. However, the not so clever neuro I was seeing insisted I get IV steroids. I was so overwhelmed at the time that I did it. Well, that may have been the worst thing I ever did. On day 4 of the iv steroids, my symptoms that were gone came back and brought new ones along. My neuro called this a "medication side effect." I can't help but blame the steroids for this but I've been told a doctor that it was "steroid-induced mania" that caused me to blame my new symptoms on the steroids. I demanded a second MRI that showed new lesions that corresponded to the symptoms the new symptoms I got during the steroid treatment.

So in short, no they don't have to work and you can even get worse. I think my getting worse was due to stress. It was an exam week for me coupled with this new diagnosis and feeling like garbage from the steroids. I can't help but think that if I had just been left alone to recover as I was doing that I wouldn't have developed those new symptoms.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, October 23, 2014 9:25 AM (GMT -6)
There are a total of 2,249,222 posts in 250,204 threads.
View Active Threads


Who's Online
This forum has 157452 registered members. Please welcome our newest member, roobie.
418 Guest(s), 22 Registered Member(s) are currently online.  Details
Beblessed, Alcie, leapyear, Canada Mark, Wings of Eagles, Startech, roobie, hopenchange, kazbern, Anthony Chettri, Scaredy Cat, Almost a 10, blueglass, Sherrine, aznaggie, Dewayne, Joansie2, Old Mike, paulroy, puppylover, Manda30, dmlvt


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer